Dry, Rough Patches on Skin… Eczema
Many patients come to our office with dry, rough patches on their skin that don’t seem to resolve with their normal moisturizers. Winter is a time of year when this becomes an all too familiar problem in dermatology, and the culprit is a combination of our dry climate and a sensitivity of the skin called atopic dermatitis.
Atopic dermatitis, often referred to as eczema, is a chronic, relapsing condition that is thought to be caused by both a genetic predisposition and environmental triggers. It can be seen in infants, children, and adults, and it is more common in patients who have a personal or family history of asthma and seasonal allergies. Called “the itch that rashes” it can present as quietly as a chronic colorless rough patch of dry skin, but can develop into raised red scaly patches.
Treatment involves removing triggers that can make the skin more sensitive, such as products containing fragrances, using special emollient creams that help to improve the skin’s function, and using a topical steroid cream or immunomodulator to help reduce the inflammation present in the skin as a result of the chronic irritation at its surface.
Folliculitis Many patients come to the office for treatment for this common skin disorder. Folliculitis is characterized by small red bumps in the hair follicles, and is often confused with acne when it occurs in the beard area or scalp. This condition can occur anywhere on the body, and is often the cause of those pesky bumps that women can get on their thighs after shaving. When mild, folliculitis may just be a few red bumps or papules, and when flared it can appear as an inflamed, red and itchy rash. Dipping your razor in alcohol between treatments is one way to help prevent you from spreading the bacteria to different parts of your skin. Glytone Serious Shave Cream, available at skinfo®, is can be helpful for reducing bouts of folliculitis. Persistent folliculitis can requires the prescription of a topical or even oral antibiotic. If you have been unable to control this on your own, please see a provider.